Colorado, 2002

Damaging Wind in Colorado, April 27, 2002

April 27, 2002 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 27, 12:37 AM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 27, 12:37 AM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
137 AM MDT SAT APR 27 2002

TEMPERATURES...WINDS...PRECIPITATION...THEY ALL PRESENT A CHALLENGE
FOR THIS FORECAST AS VIGOROUS MID LEVEL TROUGH CONTINUES TO MOVE
EAST TODAY OVER THE CENTRAL PLAINS. LATEST WATER VAPOR IMAGERY SHOWS
LOW MOVING ALONG THE COLORADO/NEW MEXICO BORDER. ETA TRACKS THE
FEATURE DECENTLY ENOUGH SO PREFER THAT MODEL.  TROUGH AXIS WILL MOVE
OVER THE FORECAST AREA TODAY BETWEEN 12Z AND 18Z. MID LEVEL
TEMPERATURES WILL COOL WITH FEATURE...SO THE AIR MASS WILL BE
SOMEWHAT UNSTABLE. ETA CAPES SHOW WEAK INSTABILITY OVER THE
AREA...BUT ENOUGH TO KEEP THUNDERSTORMS MENTIONED IN THE FORECAST.
ETA ALSO DEVELOPS A WEAK BAROCLINIC ZONE ALONG THE KANSAS/NEBRASKA
BORDER BY 18Z AS SURFACE LOW TRACKS ACROSS KANSAS. THIS ALSO LEADS
ME TO BELIEVE CONVECTION HAS A CHANCE TO DEVELOP INTO THE EARLY
AFTERNOON ESPECIALLY OVER THE EASTERN ZONES.  SURFACE LOW WILL MOVE EAST
FAIRLY QUICKLY...BUT IT WILL BE DEEP ENOUGH TO PRODUCE SOME GUSTY
WINDS LATE THIS MORNING/AFTERNOON. WINDS MAY BRIEFLY REACH WIND
ADVISORY CRITERIA...BUT THEY SHOULD BE RELATIVELY SHORT IN DURATION.
WILL GO WITH WINDY WORDING...BUT NOT ISSUE ANY ADVISORY. LOW CLOUDS
AND FOG THIS MORNING WILL INHIBIT RAPID WARMING THIS MORNING...BUT
CLOUDS SHOULD DISSIPATE BY THE AFTERNOON IN DEVELOPING DOWNSLOPE
FLOW. AGAIN...THE AIR MASS WILL BE SOMEWHAT UNSTABLE...SO A CUMULUS
FIELD SHOULD DEVELOP IN THE AFTERNOON. WILL STAY CLOSE TO NUMERICAL
GUIDANCE...BUT WILL DROP TEMPERATURES SOMEWHAT.

AIR MASS BEGINS TO DRY TONIGHT...AND A WEAK COOL SURGE WILL MOVE
THROUGH THE AREA. HOWEVER...TEMPERATURES MAY ACTUALLY BE WARMER
SUNDAY DUE LACK OF CLOUD COVER. OTHERWISE...WILL CONTINUE WITH DRY
FORECAST UNTIL WEDNESDAY WHEN BROAD TROUGH DEVELOPS OVER THE WESTERN
UNITED STATES.

.GLD...NONE.
MENTZER

In the hours before

Special weather statement, Apr 27, 2:08 AM MST, 2 hours 26 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
308 AM MDT SAT APR 27 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED EAST OF MCCOOK NEBRASKA TO GOVE
KANSAS LINE TODAY.

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE TRI-STATE AREA TODAY. THE
AIR MASS WILL BE UNSTABLE THROUGH THE EARLY AFTERNOON...ESPECIALLY
EAST OF HIGHWAY 83. ALTHOUGH SCATTERED THUNDERSTORMS WILL OCCUR
THIS MORNING OVER MOST OF THE AREA...THE BEST CHANCE FOR SEVERE
WEATHER WILL BE EAST OF A MCCOOK NEBRASKA TO GOVE KANSAS LINE. THE
MAIN THREAT WITH THE STORMS WILL BE HAIL. THUNDERSTORM ACTIVITY
WILL DIMINISH AFTER 10 AM MDT (11 AM CDT) WEST OF THE LINE.
HOWEVER...STRONG NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH
WILL DEVELOP.

&&
MENTZER

The radar

The Goodland radar (KGLD), 53 km away, was scanning. The volume nearest the first event began at 11:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
April 27, 4:34 AM MST
Where
Cheyenne County, 14 mi N of Arapahoe
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.050, -102.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280750.